Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 168, NWS Mobile, AL

June 24, 2020Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 24, 2020, 1:07 PM CDT for Clarke County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2020, 1:07 PM CDT (18:07 UTC)
Expired
Jun 24, 2020, 1:45 PM CDT
In force
38 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clarke County, AL

The radar

The Mobile radar (KMOB), 135 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WUUS54 KMOB 241807
SVRMOB
ALC025-241845-
/O.NEW.KMOB.SV.W.0168.200624T1807Z-200624T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
107 PM CDT Wed Jun 24 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northeastern Clarke County in southwestern Alabama...

* Until 145 PM CDT.

* At 107 PM CDT, a severe thunderstorm was located 5 miles southwest
  of Grove Hill, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Grove Hill, Whatley and Fulton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3189 8767 3188 8767 3188 8765 3183 8762
      3183 8761 3171 8752 3171 8754 3170 8756
      3169 8757 3159 8784 3168 8791 3191 8768
TIME...MOT...LOC 1807Z 232DEG 38KT 3165 8784 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 7:18 AM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jun 24, 7:18 AM CDT, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
718 AM CDT Wed Jun 24 2020

.AVIATION...
12Z issuance...Mostly VFR conditions this morning underneath
broken mid-high cloud decks. SHRA/TSRA will increase in coverage
across the region this morning, initially over southeast MS by
around 24.14-15Z, then across much of southwest/south central AL
and portions of the western FL panhandle by 24.17-18Z, continuing
through the afternoon hours. Some storms may produce localized
wind gusts in excess of 40 knots, reduced cigs/visibility due to
heavy rain, and frequent lightning. Outside of storms, light
winds at the start of the period gradually become southerly to
southwesterly around 10 knots later this morning into this
afternoon. /21

&&

.PREV DISCUSSION... /issued 509 AM CDT Wed Jun 24 2020/

NEAR TERM UPDATE /Now Through Thursday/...An upper low pressure
area over the central Great Lakes will lift northeast over
southeast Canada and deepen through Thursday afternoon. This upper
low is embedded in a large upper trough that stretches over much
of eastern North America. This trough is forecast to advance
slowly eastward through the near term. A surface ridge extending
from the western Atlantic to the eastern Gulf of Mexico will
remain in place keeping a southerly surface wind through the
period. The overall pattern supports a deep southwesterly wind
flow over the region through the period with precipitable water
(PWAT) values near 2.0 inches. A small upper cutoff low pressure
area over eastern Texas, at the base of the large upper trough,
will move very slowly eastward over Louisiana by Thursday morning.

There is the potential for another area of dry mid level air to
advect into the region today, mainly the southern half during the
afternoon. MLCAPE values may be generally lower across our region
today vs. Tuesday, but some of the high-res guidance this morning
shows MLCAPE values rising to 1500-2500 J/KG across far southeast
MS, portions of southwest and south central AL and the western FL
panhandle late this morning into this afternoon. These factors
will support potential for localized strong to damaging wind gusts
again today. Locally heavy rainfall will also be possible with
the stronger thunderstorms each day which could lead to localized
flooding of urban/low lying areas. Coverage of showers and storms
should increase considerably going into the late morning and
afternoon hours, and will maintain likely to categorical POPs (60-
90%) across the forecast area today. Weak impulses in the
southwest flow aloft and a continued deeply moist environment will
support keeping a chance of showers and a few storms in the
forecast this evening through late tonight. A similar pattern will
continue on Thursday, and we expect additional showers/storms to
develop. We kept coverage scattered for now, but later shifts may
need to increase POPs.

High temperatures today will range from the lower to mid 80s over
interior southeast MS and southwest AL and in the mid to upper
80s over the rest of the region. Lows tonight will range from 68
to 73 degrees inland areas, and from 74 to 79 degrees along the
coast. High temps on Thursday will be warmer, and range from 83 to
88 degrees northwest of I-65, and from 88 to 91 degrees to the
southeast. 22/21

SHORT TERM /Thursday Night Through Friday Night/...The upper
level trough that brought much needed rain to the deep south will
progress over the northeastern CONUS towards the Atlantic
Thursday night through Friday night. Meanwhile, a ridge will build
in behind it over the southeastern CONUS. Models indicate that a
shortwave will then progress along the flow over the ARKLATEX
region towards Alabama by late Friday night into early Saturday
morning. At the surface, high pressure will largely dominate the
northern Gulf of Mexico.

After a period of wet weather earlier in the week, dry conditions
are expected Thursday night as upper level ridging takes hold
over the northern Gulf coast. However, moisture will persist due
to southerly flow, with PWATs expected to range from 1.7-1.9
inches Friday afternoon. Thus, stuck close with the blended
solution that suggested a slight chance of showers and storms for
most areas Friday afternoon. Expecting any shower/storm activity
to decrease through the early evening with the loss of daytime
heating. Dry weather will then return for Friday night.

Low temperatures Thursday night and Friday night will likely fall
into the lower to mid 70s north of I-10 and in the mid to upper
70s south. Temperatures Friday afternoon will begin to warm up
once again due to the effects of upper level ridging, with highs
in the upper 80s to lower 90s. Additionally, dew points are
anticipated to be in the lower to mid 70s during the day on
Friday, leading to heat indices in the mid to upper 90s. Lastly,
there is a LOW RISK of rip currents Thursday night through Friday
night. /26

EXTENDED TERM /Saturday Through Tuesday/...Weak ridging aloft
generally remains draped across the region and Gulf waters
through much of the extended. Meanwhile, an upper level shortwave
darts into the Plains this weekend ahead of an upper level trough
swinging through the western portion of the CONUS later in the
weekend. Closer to home, a low level/surface ridge over the
western Atlantic continues to build west into the Southeast and
into the Gulf waters, which will maintain a general southerly flow
through the extended timeframe. Expect a typical summertime
diurnal pattern with afternoon convection firing up along the sea
breeze and outflow boundary collisions through the weekend in this
pattern.

Temperatures in the extended will be right around normal, but the
southerly flow will support a muggy forecast. High temperatures
will top out in the upper 80s to low 90s each afternoon with a few
spots soaring into the mid 90s on Saturday afternoon (mainly east
of I-65 in south central Alabama). A heat index of 100°+ is
possible in some locations through early next week. 07/mb

MARINE...Scattered to numerous showers and storms will develop
over the marine area today. A few of the stronger storms will be
capable of producing locally strong wind gusts, higher seas,
frequent lightning, torrential downpours, and possibly
waterspouts. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 24, 10:04 AM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
1004 AM CDT Wed Jun 24 2020

MSZ075-241545-
Perry MS-
1004 AM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN PERRY COUNTY UNTIL 1045 AM CDT...

At 1003 AM CDT, the strong thunderstorm was located over Mclaurin, or
9 miles southeast of Hattiesburg, moving northeast at 30 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Richton and New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3138 8914 3143 8904 3143 8890 3135 8884
      3129 8884 3114 8914
TIME...MOT...LOC 1503Z 237DEG 26KT 3119 8922
Special weather statement, Jun 24, 10:19 AM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
1019 AM CDT Wed Jun 24 2020

MSZ075-078-079-241600-
Stone MS-Perry MS-George MS-
1019 AM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN GEORGE...SOUTHEASTERN PERRY AND NORTHEASTERN STONE
COUNTIES UNTIL 1100 AM CDT...

At 1018 AM CDT, the strong thunderstorm was located 9 miles east of
Wiggins, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
George, southeastern Perry and northeastern Stone Counties.

LAT...LON 3108 8888 3104 8884 3100 8884 3100 8880
      3092 8872 3074 8896 3083 8908
TIME...MOT...LOC 1518Z 220DEG 11KT 3082 8898
Local storm report, Jun 24, 11:40 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1140 AM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     FUNNEL CLOUD     1 NW LUCEDALE           30.93N 88.60W
06/24/2020                   GEORGE             MS   TRAINED SPOTTER

&&

10
Local storm report, Jun 24, 11:41 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1141 AM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     FUNNEL CLOUD     1 NW LUCEDALE           30.93N 88.60W
06/24/2020                   GEORGE             MS   TRAINED SPOTTER

&&
Local storm report, Jun 24, 11:44 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1144 AM CDT WED JUN 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     FUNNEL CLOUD     1 NW LUCEDALE           30.93N 88.60W
06/24/2020                   GEORGE             MS   TRAINED SPOTTER

            ROTATING WALL CLOUD REPORTED BY WEATHER
            SPOTTER.

&&

10
Special weather statement, Jun 24, 12:33 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
1233 PM CDT Wed Jun 24 2020

ALZ052-053-055-241815-
Clarke AL-Monroe AL-Washington AL-
1233 PM CDT Wed Jun 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MONROE...CENTRAL WASHINGTON AND CENTRAL CLARKE COUNTIES
UNTIL 115 PM CDT...

At 1233 PM CDT, the strong thunderstorm was located 7 miles southwest
of Wagarville, or 9 miles southeast of Chatom, moving northeast at 55
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Jackson, Chatom, Saint Stephens, Wagarville, Leroy, Tibbie and
McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3116 8825 3142 8836 3177 8784 3136 8758
TIME...MOT...LOC 1733Z 240DEG 46KT 3138 8812

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:02 PM CDTSevere Thunderstorm WarningMOBClarke, Washington28 min
Jun 23, 7:11 PM CDTSpecial Weather StatementMOBChoctaw94 min
Jun 23, 8:34 PM CDTAreal Flood AdvisoryMOBChoctaw, Clarke, Washington3 hr
Jun 24, 11:53 AM CDTSevere Thunderstorm WarningMOBMobile, Washington37 min
Jun 24, 12:20 PM CDTSevere Thunderstorm WarningMOBClarke, Washington11 min
Jun 24, 12:33 PM CDTSpecial Weather StatementMOBClarke, Washington42 min
Jun 24, 12:46 PM CDTSpecial Marine WarningMOB89 min
Jun 24, 1:09 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile66 min
Jun 24, 1:19 PM CDTTornado WarningMOBBaldwin, Mobile56 min
Jun 24, 1:34 PM CDTSpecial Weather StatementMOBMonroe41 min
Jun 24, 1:34 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Mobile, Washington56 min
Jun 24, 1:38 PM CDTSevere Thunderstorm WarningMOBConecuh52 min
Jun 24, 1:45 PM CDTTornado Warning Tornado observedMOBClarke, Mobile, Washington30 min
Jun 24, 1:56 PM CDTTornado Warning Tornado observedMOBBaldwin, Clarke, Mobile, Monroe31 min
Jun 24, 2:08 PM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia, Mobile52 min
Jun 24, 2:10 PM CDTSpecial Marine WarningMOB95 min
Jun 24, 2:11 PM CDTTornado WarningMOBBaldwin, Escambia50 min
Jun 24, 2:18 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Escambia, Mobile, Monroe, Washington42 min
Jun 24, 2:33 PM CDTSpecial Weather StatementMOBButler42 min
Jun 24, 2:50 PM CDTSevere Thunderstorm WarningMOBButler, Clarke, Conecuh, Escambia, Monroe, Wilcox40 min
Jun 24, 2:56 PM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia49 min
Jun 24, 3:26 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Monroe, Wilcox49 min
Jun 24, 3:44 PM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia46 min
Jun 24, 3:48 PM CDTSpecial Marine WarningMOB60 min
Jun 24, 3:48 PM CDTSpecial Marine WarningMOB87 min
Jun 24, 3:54 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw66 min
Jun 24, 4:03 PM CDTSpecial Weather StatementMOBCovington42 min
Jun 24, 4:22 PM CDTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw53 min
Jun 24, 5:51 PM CDTSpecial Marine WarningMOB84 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.